Arrow-right Camera

Features

Dr. Gott: Chronic leg rash may be reaction to medicine

Tue., April 21, 2009

Dear Dr. Gott: I am writing on behalf of my sister. She has been suffering from a condition on her legs for several years. At first, she was told it was cellulitis. She was treated with IV antibiotics in the hospital for a few days, but it didn’t help. Then her doctor told her it was lichen planus. She has tried every medication prescribed, but nothing helps.

At times, her legs get completely red and look very inflamed. Then they turn dark. I am afraid she will get gangrene and have to have her legs amputated. She is not a diabetic, but she has a liver condition and has or has had hepatitis C.

Do you have any suggestions?

Dear Reader: Cellulitis is an inflammation of the connective tissues of the skin caused by infection.

Common symptoms include a sudden-onset skin rash or lesion, rapid growth in the first 24 hours, pain or tenderness of the affected area, a swelling, tight, glossy area usually accompanied by warmth and redness, fever, fatigue and muscle pain.

Treatment depends on the severity of the infection. Mild to moderate infections can often be cured within seven to 10 days with oral antibiotics, fluids, elevating the affected area and rest. More severe or persistent infections may require hospitalization and IV antibiotics.

Lichen planus is a condition that causes an itchy, swollen rash in the mouth or on the skin. There is no known cause, but it may be related to an allergic or immune reaction.

There are several risk factors, including exposure to certain medications, chemicals and dyes, such as antibiotics, some antimalarial medications, diuretics and gold. Another risk factor is hepatitis C.

Skin symptoms include one or more itchy, symmetrical lesions, darkened color (usually a reddish-purple), dry mouth, hair loss and many more. Oral symptoms include tender or painful lesions, a gray-white color and blue-white “pimples” within the mouth.

Treatment is aimed at reducing symptoms and speeding up the healing process. Common medications include antihistamines and topical corticosteroids or retinoic acid creams. Severe cases may benefit from immunosuppressant medications. Dressings over topical creams may reduce damage done by scratching.

Because lichen planus is generally not harmful, mild symptoms often do not require treatment. In some instances, treatment may not help and symptoms could last for weeks, months or even come and go for years; however, most cases clear up within 18 months.

Because your sister probably has chronic liver disease, her immune system is likely compromised. I suggest you urge her to seek out a second opinion from a dermatologist. If she is on any medications (over-the-counter, herbal, prescription, etc.), she needs to discuss this with her physician, because her problem could be a reaction to one or more of the drugs or supplements.

To provide related information, I am sending you a copy of my Health Report “Dermatitis, Psoriasis and Eczema.” Other readers who would like a copy should send a self-addressed stamped No. 10 envelope and a check or money order for $2 to Newsletter, P.O. Box 167, Wickliffe, OH 44092. Be sure to mention the title.

Dr. Peter Gott is a retired physician. He writes for United Media. Readers can contact him at Dr. Gott c/o United Media, 200 Madison Ave., 4th fl., New York, NY 10016.


Click here to comment on this story »